MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number AT120164
Medical Device Problem Codes Material Frayed (1262); Retraction Problem (1536); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the left iliac vein, the pta balloon allegedly ruptured at 25 atm.It was further reported that the health care provider removed the balloon through the sheath by using force.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.The vessel was patent with good blood flow at the conclusion of the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: the device was returned for evaluation.A visual inspection found the balloon fibers to be frayed and the pebax was peeled throughout the length of the balloon.Extensive stretching was also noted to the catheter shaft.Therefore, the investigation is confirmed for the retraction issues, as well for frayed fibers and peeled pebax.An inflation attempt was made, and water was seen exiting the fibers on the proximal cone of the balloon.The fibers were stripped, and a longitudinal rupture was identified, confirming the investigation for the reported rupture.However, the investigation is inconclusive for the reported insertion issue, as full functional testing for insertion could not be completed due to the device condition (e.G.Frayed material, rupture, etc.).Additionally, the investigation is inconclusive for the reported detached balloon fragments.Per the reported event details, the balloon allegedly ruptured at 25atm.The rated burst pressure (rbp) for this balloon is 18atm.Therefore, the over-pressurization of the balloon resulted in the identified rupture.It is likely that the reported balloon rupture contributed to the frayed material and retraction issues.Additionally, the balloon was reported to have been stuck between two deployed stents, resulting in pulling the device out with force.It is likely that an interaction with the stent contributed to the frayed fibers and peeled pebax.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the atlas pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over the wire through the introducer sheath.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath.
 
Event or Problem Description

Brand Name
ATLAS PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6933133
Report Number2020394-2017-01308
Device Sequence Number18953422
Product Code LIT
UDI-Device Identifier00801741062667
UDI-Public(01)00801741062667
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K120971
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2020
Device Model NumberAT120164
Device Catalogue NumberAT120164
Device Lot NumberGFBT4042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2017
Initial Date Received by Manufacturer 09/13/2017
Supplement Date Received by Manufacturer11/03/2017
Initial Report FDA Received Date10/09/2017
Supplement Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Patient Weight80